Hail, Fayette
- When
- September 4, 5:15 PM EST
- Where
- Fayette County, 1.26 mi ESE of Whitsett
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.090, -79.750
A surface boundary stalled over western Pennsylvania, eastern Ohio and northern West Virginia early on the 4th. This boundary became a focus for shower and thunderstorm development later in the day as a shortwave dropped through the upper level trough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A surface boundary stalled over western Pennsylvania, eastern Ohio and northern West Virginia early on the 4th. This boundary became a focus for shower and thunderstorm development later in the day as a shortwave dropped through the upper level trough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 4, 2:54 PM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 354 PM EDT SUN SEP 4 2011 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THROUGH LABOR DAY. THERE CAN BE ADDITIONAL PERIODS OF SHOWERS LATER THIS WEEK, FROM THE REMNANTS OF TROPICAL SYSTEM LEE. && .NEAR TERM /THROUGH MONDAY/... COLD FRONT CURRENTLY EXTENDS FROM CANADA SOUTHWEST INTO WESTERN OHIO...TRAILING DOWN INTO THE LOWER MISSOURI VALLEY. THE FRONT WILL CROSS THE FORECAST AREA THIS EVENING...MOVING INTO CENTRAL PENNSYLVANIA BY MORNING. THE REGION REMAINS UNDER AN SPC SLIGHT RISK FOR SEVERE WEATHER...WITH DAMAGING WINDS THE PRIMARY THREAT AND LARGE HAIL THE SECONDARY THREAT. HOWEVER..WITH SKIES HAVING REMAINED OVERCAST ALMOST ALL DAY...FEEL THAT THE SEVERE THREAT IS LIMITED. MOISTURE FROM TROPICAL STORM LEE WILL STREAM NORTH ALONG THE FRONT...PROVIDING ADDITIONAL SATURATION. UPPER LEVEL JET WILL PASS JUST NORTH OF THE EASTERN GREAT LAKES WHICH WILL PUT THE REGION IN THE RIGHT ENTRANCE REGION OF THE JET. BETWEEN THE MOISTURE FROM LEE...FORCING FROM UPPER JET...AND THE SLOW MOVING FRONT...THE POTENTIAL CERTAINLY EXISTS FOR SOME VERY HEAVY RAINFALL. HOWEVER...MODELS SHOW VARYING LOCATIONS FOR FOCUS OF RAINFALL. NAM BRINGS THE HEAVY RAINFALL ALONG THE RIDGES...WHILE THE GFS FOCUSES ALONG THE OHIO RIVER...AND THE ECMWF ACROSS EASTERN OHIO. HI-RES 4KM WRF MODELS EVEN SHOW PRECIPITATION FALLING TO NEAR ZERO BY THIS EVENING. WITH ALL OF THIS UNCERTAINTY...DO NOT HAVE CONFIDENCE TO PICK A REGION TO NARROW DOWN FOR A (FLASH) FLOOD WATCH...ESPECIALLY WITH 6 HOUR FLASH FLOOD GUIDANCE RANGING FROM 2 TO 4 INCHES. AT THIS TIME...WILL MENTION HEAVY RAINFALL FOR TONIGHT AND TOMORROW...AND WOULD NOT BE SURPRISED TO SEE 1 TO 2 INCH RAINFALL IN SOME LOCATIONS. CLOUDS AND RAINFALL WILL KEEP TEMPERATURES SIGNIFICANTLY COOLER THAN NORMAL...WITH HIGHS EXPECTED TO REMAIN IN THE 60S. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... UNCERTAINTY CONTINUES IN THE SHORT TERM PERIOD...WITH REMNANTS OF TROPICAL STORM LEE BEING THE PRIMARY FORECAST ISSUE. NHC FORECAST FOR LEE DISSIPATES THE STORM ACROSS TENNESSEE MID WEEK...BUT LOCAL FORECAST IS HIGHLY DEPENDENT ON WHERE THE REMNANTS TRACK. HAVE GONE WITH NHC FORECAST WHICH FOLLOWS MOST MODELS. THIS DRIES OUT MOST LOCATIONS FOR MONDAY NIGHT...KEEPS RAIN SOUTH OF THE MASON- DIXON LINE ON TUESDAY...AND SLOWLY MOVES PRECIPITATION SHIELD TO THE NORTH TUESDAY NIGHT AND WEDNESDAY. DID NOT CONSIDER THE 12Z NAM SINCE IT IS A FAR EASTERN OUTLIER...BRINGING THE REMNANTS UP THE ATLANTIC COASTLINE...BUT IF THIS OUTCOME DID OCCUR...FORECAST WOULD BE MUCH DRIER. THERE WILL STILL BE EXTENSIVE CLOUD COVER...AND HIGH TEMPERATURES SHOULD REMAIN AROUND 70...5-10 DEGREES BELOW NORMAL. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... STILL MUCH UNCERTAINTY THIS PERIOD, PER CONTINUED POTENTIAL INFLUENCE OF TROPICAL SYSTEMS AND THEIR ATTENDANT MOISTURE. CONSIDERING HPC GUIDANCE, HEDGED MORE WITH RECENT GFS AND NAEFS MODEL OUTPUT, WHICH ALONG WITH RECENT ECMWF AND CMC MODEL OUTPUT, SHOWED AN UPPER LEVEL TROUGH LINGERING OVER THE MISSISSIPPI VALLEY INTO THE WEEKEND. THIS SYNOPTIC SCENARIO, PLUS CONTINUED MOISTURE INFLUX FROM NEARBY TROPICAL SYSTEMS OR THEIR REMNANTS SHOULD MAINTAIN SHOWERS ACROSS THE UPPER OHIO VALLEY THURSDAY, AND POSSIBLY INTO THE WEEKEND, PARTICULARLY SOUTH AND EAST OF PITTSBURGH. FORECASTED TEMPERATURES CLOSE TO NORMAL VALUES USING BLEND OF RECENT GFS MOS AND NAEFS MEDIAN VALUES. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... BASED ON RECENT RADAR AND SURFACE DATA AND HRRR AND WRF-NMM MODEL OUTPUT, CONTINUE TO EXPECT BANDS OF SHOWERS AND THUNDERSTORMS, WITH MAINLY MVFR RESTRICTIONS, TO MOVE EASTWARD THROUGH THE UPPER OHIO THIS AFTERNOON AND EVENING. THE FIRST PREFRONTAL BAND HAS SEVERE POTENTIAL, PER SPC OUTLOOKS. HAVE MADE WIND GUSTS TO NEAR 30 KTS. PER RECENT WRF-NMM AND NAM MODEL OUTPUT, EXPECT POSTFRONTAL MVFR SHOWER BANDS TO CONTINUE THROUGH THE NIGHT, WITH PERHAPS HIGHER RAINFALL RATES AS INDICATED BY HPC OUTLOOKS, BUT DECREASING THUNDERSTORM COVERAGE. AS THE SURFACE LAYER SATURATES, DUE TO THE POTENTIALLY HEAVIER RAIN AND NORMAL NOCTURNAL COOLING, EXPECT SOME DETERIORATION TO IFR LATE TONIGHT, THAT CAN LINGER INTO MONDAY MORNING. TREND LATER MONDAY SHOULD BE TOWARD IMPROVEMENT, BASED ON DIURNAL CLIMATOLOGY AND, PER RECENT SREF MODEL OUTPUT, THE CHANCES THAT THE SHOWER BANDS SHOULD BE MAINLY CONFINED TO THE CORRIDOR EAST OF KFKL-KPIT-KHLG. OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/... EXPECT SHOWERS WITH RESTRICTIONS AT TIMES, MORE EAST THAN WEST, DUE TO A LINGERING UPPER TROUGH OVER THE MISSISSIPPI VALLEY WITH CONTINUED TROPICAL MOISTURE INFLUX ACROSS THE MOUNTAINS AT LOW LEVELS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 400 PM EDT SUN SEP 4 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-051200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 400 PM EDT SUN SEP 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE BEST TIME FOR THUNDERSTORMS TO REACH SEVERE LEVELS WILL BE THROUGH THE EVENING HOURS. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS...WITH A SECONDARY THREAT OF LARGE HAIL. IN ADDITION...THERE IS THE CHANCE FOR LOCALIZED HEAVY RAINFALL TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS THE CHANCE FOR LOCALIZED HEAVY RAINFALL MONDAY AS A COLD FRONT MOVES EAST OF THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT SUN SEP 4 2011
WVZ041-042200-
TUCKER WV-
355 PM EDT SUN SEP 4 2011
...HEAVY RAIN...
THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN TO MOVE THROUGH THE
FOLLOWING COUNTY...TUCKER...
AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN 6 MILES SOUTH OF
ELK...MOVING NORTHEAST AT 15 MPH.
IN ADDITION TO SMALL HAIL...THESE THUNDERSTORMS CAN PRODUCE HEAVY
RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
LANEVILLE... ELK...
CANAAN VALLEY STATE PARK... BLACKWATER FALLS...
THOMAS... GATZMER...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON ROADS.
&&
LAT...LON 3897 7940 3897 7951 3900 7965 3923 7956
3922 7951 3918 7947 3919 7940 3922 7934
3920 7929 3909 7935 3907 7929 3896 7938SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT SUN SEP 4 2011
OHZ057-058-068-042045-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
355 PM EDT SUN SEP 4 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
GUERNSEY...MUSKINGUM AND NOBLE...
AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER CUMBERLAND...MOVING
NORTHEAST AT 30 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 40 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
WOLF RUN STATE PARK... HIGH HILL...
CUMBERLAND... CALDWELL... BELLE VALLEY...
SARAHSVILLE... NEW CONCORD... BYESVILLE...
SENECA LAKE PARK... SENECAVILLE... CAMBRIDGE...
BODEN...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4011 8178 4018 8156 4012 8130 3993 8128
3976 8138 3974 8165 3975 8165 3976 8178PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT SUN SEP 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL RED CREEK 39.03N 79.54W
09/04/2011 E0.50 INCH TUCKER WV PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1101124
RGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT SUN SEP 4 2011
OHZ040-041-049-050-058-059-042130-
BELMONT OH-CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-JEFFERSON
OH-
425 PM EDT SUN SEP 4 2011
...HEAVY RAIN...
THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
BELMONT...CARROLL...COLUMBIANA...GUERNSEY...HARRISON AND JEFFERSON...
AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 2 MILES NORTH OF LONDONDERRY...
MOVING NORTHEAST AT 30 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS CAN PRODUCE
HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING
AREAS. VISIBILITY CAN BE REDUCED.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
LONDONDERRY... BETHESDA... BARNESVILLE...
MORRISTOWN... BARKCAMP STATE PARK...
FREEPORT... PIEDMONT... FLUSHING...
CLENDENING... SAINT CLAIRSVILLE... NEW ATHENS...
TAPPAN...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4026 8127 4070 8102 4069 8067 4056 8068
4036 8064 4018 8072 3988 8084 3999 8128
4018 8139SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT SUN SEP 4 2011
WVZ021>023-042200-
MARION WV-MONONGALIA WV-PRESTON WV-
506 PM EDT SUN SEP 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN MARION...
SOUTHEASTERN MONONGALIA AND WEST CENTRAL PRESTON COUNTIES...
AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF GLADESVILLE...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
GLADESVILLE... BROWNS CHAPEL... DELLSLOW...
MASONTOWN...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3943 7990 3944 7995 3940 8002 3968 7985
3953 7963 3938 7990SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT SUN SEP 4 2011
WVZ022-042215-
MONONGALIA WV-
547 PM EDT SUN SEP 4 2011
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONONGALIA COUNTY...
AT 542 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
DELLSLOW...MOVING NORTH AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. FURTHER STRENGTHENING TO SEVERE LEVELS IS
POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
DELLSLOW... MORGANTOWN... WESTOVER...
CHEAT NECK...
DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3953 7997 3971 7999 3972 7977 3969 7977
3957 7983 3952 7987 3951 7988The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Emergency management reported that a garage was blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345558, 345559, 345560, 345561, 345562, 345563.